MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TIBIAL DRILL W/ STOP; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

SMITH & NEPHEW, INC. TIBIAL DRILL W/ STOP; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Catalog Number 00578904900
Medical Device Problem Codes Break (1069); Dull, Blunt (2407)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/04/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during tka it was noticed drill was dull and needed to be sharpened.No delay, no injury, backup available not from smith and nephew.Surgery finished freehand.
 
Additional Manufacturer Narrative
The associated tibial drill and precoat femoral drill were returned and evaluated.A visual inspection confirmed the stated failure mode.The cutting flutes of the drills are dull and have burrs.These instruments were manufactured in 2005 and 2016 and they show significant signs of use.Our investigation could not determine a specific cause of the failure.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
TIBIAL DRILL W/ STOP
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8205049
Report Number1020279-2018-02937
Device Sequence Number18887890
Product Code MDM
UDI-Device Identifier00885556618851
UDI-Public00885556618851
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number00578904900
Device Lot Number60297689
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer12/17/2018
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer12/04/2018
12/04/2018
Initial Report FDA Received Date12/28/2018
Supplement Report FDA Received Date12/28/2018
03/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1